A study of counts of bernoulli strings via conditional poisson processes

Fred W. Huffer, Jayaram Sethuraman, Sunder Sethuraman

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

A sequence of random variables, each taking values 0 or 1, is called a Bernoulli sequence. We say that a string of length d occurs in a Bernoulli sequence if a success is followed by exactly (d - 1) failures before the next success. The counts of such d-strings are of interest, and in specific independent Bernoulli sequences are known to correspond to asymptotic d-cycle counts in random permutations. In this paper, we give a new framework, in terms of conditional Poisson processes, which allows for a quick characterization of the joint distribution of the counts of all d-strings, in a general class of Bernoulli sequences, as certain mixtures of the product of Poisson measures. In particular, this general class includes all Bernoulli sequences considered in the literature, as well as a host of new sequences.

Original languageEnglish (US)
Pages (from-to)2125-2134
Number of pages10
JournalProceedings of the American Mathematical Society
Volume137
Issue number6
DOIs
StatePublished - Jun 2009
Externally publishedYes

Fingerprint

Poisson process
Random variables
Bernoulli
Count
Strings
Poisson Measure
Random Permutation
Joint Distribution
Random variable
Cycle

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

A study of counts of bernoulli strings via conditional poisson processes. / Huffer, Fred W.; Sethuraman, Jayaram; Sethuraman, Sunder.

In: Proceedings of the American Mathematical Society, Vol. 137, No. 6, 06.2009, p. 2125-2134.

Research output: Contribution to journalArticle

@article{33a9dbfb46d947acbf4ea9caf52fefa2,
title = "A study of counts of bernoulli strings via conditional poisson processes",
abstract = "A sequence of random variables, each taking values 0 or 1, is called a Bernoulli sequence. We say that a string of length d occurs in a Bernoulli sequence if a success is followed by exactly (d - 1) failures before the next success. The counts of such d-strings are of interest, and in specific independent Bernoulli sequences are known to correspond to asymptotic d-cycle counts in random permutations. In this paper, we give a new framework, in terms of conditional Poisson processes, which allows for a quick characterization of the joint distribution of the counts of all d-strings, in a general class of Bernoulli sequences, as certain mixtures of the product of Poisson measures. In particular, this general class includes all Bernoulli sequences considered in the literature, as well as a host of new sequences.",
author = "Huffer, {Fred W.} and Jayaram Sethuraman and Sunder Sethuraman",
year = "2009",
month = "6",
doi = "10.1090/S0002-9939-08-09793-1",
language = "English (US)",
volume = "137",
pages = "2125--2134",
journal = "Proceedings of the American Mathematical Society",
issn = "0002-9939",
publisher = "American Mathematical Society",
number = "6",

}

TY - JOUR

T1 - A study of counts of bernoulli strings via conditional poisson processes

AU - Huffer, Fred W.

AU - Sethuraman, Jayaram

AU - Sethuraman, Sunder

PY - 2009/6

Y1 - 2009/6

N2 - A sequence of random variables, each taking values 0 or 1, is called a Bernoulli sequence. We say that a string of length d occurs in a Bernoulli sequence if a success is followed by exactly (d - 1) failures before the next success. The counts of such d-strings are of interest, and in specific independent Bernoulli sequences are known to correspond to asymptotic d-cycle counts in random permutations. In this paper, we give a new framework, in terms of conditional Poisson processes, which allows for a quick characterization of the joint distribution of the counts of all d-strings, in a general class of Bernoulli sequences, as certain mixtures of the product of Poisson measures. In particular, this general class includes all Bernoulli sequences considered in the literature, as well as a host of new sequences.

AB - A sequence of random variables, each taking values 0 or 1, is called a Bernoulli sequence. We say that a string of length d occurs in a Bernoulli sequence if a success is followed by exactly (d - 1) failures before the next success. The counts of such d-strings are of interest, and in specific independent Bernoulli sequences are known to correspond to asymptotic d-cycle counts in random permutations. In this paper, we give a new framework, in terms of conditional Poisson processes, which allows for a quick characterization of the joint distribution of the counts of all d-strings, in a general class of Bernoulli sequences, as certain mixtures of the product of Poisson measures. In particular, this general class includes all Bernoulli sequences considered in the literature, as well as a host of new sequences.

UR - http://www.scopus.com/inward/record.url?scp=76449115113&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=76449115113&partnerID=8YFLogxK

U2 - 10.1090/S0002-9939-08-09793-1

DO - 10.1090/S0002-9939-08-09793-1

M3 - Article

AN - SCOPUS:76449115113

VL - 137

SP - 2125

EP - 2134

JO - Proceedings of the American Mathematical Society

JF - Proceedings of the American Mathematical Society

SN - 0002-9939

IS - 6

ER -